Louisiana, 2023

Damaging Winds in Louisiana, May 6, 2023

May 6, 2023 · NWS LIX · 21 events in 9 counties and zones

An MCS developed overnight in southeast Texas and propagated eastward across south Louisiana during the morning of May 6th. After crossing the Atchafalaya River, the MCS quickly strengthened to its max intensity, producing a swath of damaging winds across southeast Louisiana and the adjacent lakes and sounds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$51,000
Crop damage
$5,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An MCS developed overnight in southeast Texas and propagated eastward across south Louisiana during the morning of May 6th. After crossing the Atchafalaya River, the MCS quickly strengthened to its max intensity, producing a swath of damaging winds across southeast Louisiana and the adjacent lakes and sounds. It quickly weakened below severe limits as it got into coastal Mississippi during the late morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 6, 5:58 AM CST, 46 minutes earlier.

Area forecast discussion, May 6, 5:58 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
658 AM CDT Sat May 6 2023

...New AVIATION...

.SHORT TERM...
(Today through Monday Night)
Issued at 238 AM CDT Sat May 6 2023

A weak surface boundary extending from near Woodville east-
southeast to near Hammond and then offshore into the Mississippi
Sound and eastern Gulf waters will interact with a passing upper
level vorticity max to produce another round of convective
activity across the forecast area today into early tonight. As the
shortwave moves into the area shortly after sunrise, convection
will begin to develop over the northwest third of the forecast
area in a region of favorable lapse rates and enhanced moisture
convergence. Model sounding analysis in the northwest third of the
CWA around 15z indicates a highly unstable environment will be in
place due to mid-level lapse rates exceeding 7.0C/KM. These steep
mid-level lapse rates will push MLCAPE values over 2500 J/KG, and
this will be very supportive of hail and strong wind gusts from
the deepest convective cells that form. Initially, the convection
will likely begin as a multi-cellular system for areas north of
I-10 north along the Atchafalaya Basin, but a developing cold pool
will lead the convection to merge and take on a more linear
orientation by mid-morning. Given the environment in place, have
categorical PoP in place for areas generally bounded by the River
Parishes, I-55 corridor, and the Atchafalaya Basin between 15z and
18z today. The one limiting factor will be a lack of decent wind
shear across the region. Shear should peak at 35 to 40 knots this
morning, and this could limit the severe potential of the wind
event through the afternoon hours.

This cold pool dominated linear convective feature, likely in the
form of a bow echo, will then track along the east-southeast
oriented boundary extending across the Northshore and into the
offshore eastern waters. As a result, the line is expected to
begin taking on a more southeasterly component between 18z and
21z as it follows the theta-e axis, and this will result in the
line impacting all of metro New Orleans and portions of coastal
Mississippi with strong wind gusts and potentially some hail. This
is supported by lapse rates of 6.5 to 7 C/km and MLCAPE of 1500
to 2000 J/KG. Given the cold pool dominated nature expected from
the convection today, any heavy rainfall impacts will be fairly
short-lived. This should help limit the flood potential as the
storms move through more urbanized areas. However, with
precipitable water values of nearly 2 inches in place, rainfall
rates of 2 to 3 inches per hour can be expected with the line of
storms as it moves through. This could lead to 1 to 2 inch
rainfall amounts and some resultant street flooding issues this
afternoon in the New Orleans metro area.

By the evening hours, the convective line should be pushing into
the offshore waters and gradually diminishing through the
overnight hours as the shortwave trough driving the feature
departs and instability begins to wane. The convection and cloud
cover should keep temperatures closer to average in the lower to
middle 80s today, and in fact much of the day could actually end
up in the 70s after the storms pass by.

An upper level ridge and the resultant subsidence will strengthen
across the region late tonight and remain in place through the day
tomorrow and even into tomorrow night. This subsidence will induce
drying and warming aloft, and this will lead to lower precipitable
water values near 1.5 inches and a weak mid-level capping
inversion. The strength of the ridge will be greatest along the
coast and weaker across Southwest Mississippi tomorrow. PoP values
reflect this with low end chance PoP in place across Southwest
Mississippi and PoP below 10 percent for areas along and south of
the I-10/12 corridor. The sinking airmass aloft and increased
solar insolation due to less cloud development will lead to above
normal temperatures tomorrow. Highs should peak in the upper 80s
and potentially the lower 90s tomorrow afternoon. Overall, a very
Summer like day is expected.

Monday will be another very Summer like day with temperatures
warming back into the upper 80s and precipitable water values
recovering to around 1.6 to 1.7 inches as the ridge weakens
slightly and another shortwave feature passes through the Lower
Mississippi Valley. Lapse rates will improve as the mid- levels
moisten and cool, and this will push MLCAPE back to around 1500
J/KG by Monday afternoon. Given that the shortwave will be passing
largely north of the CWA on Monday, the better convective chances
will be for areas north of the I-10/12 corridor and have have
chance PoP in place for these areas. A lack of shear will greatly
limit severe potential with any convection that forms, but strong
wind gusts and small hail could occur with the deepest convection
Monday afternoon due to the mid-level lapse rates in place. The
convection will be largely diurnal in nature, and expect to see
dry conditions in place across the CWA by the mid to late evening
hours.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 238 AM CDT Sat May 6 2023

We continue to see a very summer-like pattern as the week
progresses. Global models are in good agreement in the beginning of
the long term period, but diverge by the end of the period. With the
good agreement initially, NBM outputs are used in most of the
forecasting, although temperature grids use a combination of
deterministic NBM and NBM90. The models show a somewhat barotropic
pattern in the upper levels and at the surface we fall between high
pressure to the east and low pressure to the west. A combination of
shortwaves moving through the upper levels and southerly winds
between the two surface systems bringing moisture out of the Gulf
give a good setup for afternoon convection. Rain and thunderstorms
in the afternoon are on tap each day with afternoon PoPs running
around 30%. No severe weather is expected, although gusty winds (say
30mph) are possible and lightning will accompany the thunderstorms.
Temperatures will be in the upper 80s to low 90s for highs and lows
70s overnight. With the southerly flow out of the Gulf, RH values
should remain above the mid 50%s to low 60%s even at the driest
afternoon conditions.

By the end of the period, Friday into the
weekend, models show upper ridging amplifying over the midwest, but
treat a strong low pressure system moving out of the Rockies and
into the Great Plains completely differently.  Suspect summertime
feel will continue but will wait for models to reach some agreement
before committing to details. [Schlotz]

&&

.AVIATION...
(12Z TAFS)
Issued at 648 AM CDT Sat May 6 2023

Two primary concerns over the next 12 hours of the TAF package.
Initially, IFR and lower ceilings and fog will continue to impact
the terminals through 13z this morning. After 13z, a line of
thunderstorms currently approaching the Atcahfalaya River will
begin to impact BTR with gusty winds, IFR visibilities, and
frequent lightning strikies. These impacts should last through
15-16z before improving. The line will then continue east and
impact the remainder of the terminals between 15z and 21z. TEMPO
groups are in place at these terminals with IFR visibilities and
gusty winds mentioned. After 21z, gradually improving conditions
are anticipated as the line moves toward coastal Louisiana and
eventually offshore. Going further into the forecast window,
another round of IFR stratus will overspread inland terminals at
BTR and MCB after 08z. At MCB, dense fog will also once again be
possible closer to 12z due to the combination of light boundary
layer winds, saturated soils, and high relative humidity. PG

&&

.AVIATION...
(06Z TAFS)
Issued at 238 AM CDT Sat May 6 2023

An elevated temperature inversion and stronger boundary layer
winds of 15 to 20 knots have allowed an extensive IFR stratus deck
ranging from 500 to 1000 feet to develop at nearly all of the
terminals this morning. This low stratus deck will linger through
14-15z before lifting to an MVFR deck for the remainder of the
day. Convection will be the primary concern from 15z through 00z
with periods of gusty winds, IFR visibilities, and lightning
impacting all of the terminals for an hour or two during the day.
TEMPO groups are in place to attempt to time out when the
convective threat is highest at all of the terminals.  PG

&&

.MARINE...
Issued at 238 AM CDT Sat May 6 2023

Little change in thinking from the previous forecast discussion as
a broad ridge of high pressure extending across the eastern Gulf
of Mexico keeps a sustained and persistent south-southeasterly
flow of around 10 knots in place through the end of the week. Seas
will remain fairly benign at between 1 and 3 feet through the
entire period. The only concern will be the potential for strong gusty
winds later today as a line of strong to possibly severe storms.
pushes offshore in the late afternoon and early evening hours.
Otherwise, no significant impacts to the marine community are
expected through the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  81  67  88  69 / 100  10  30  10
BTR  84  70  89  72 / 100  10  10  10
ASD  82  69  85  72 / 100  50  10  10
MSY  83  72  85  74 / 100  70  10  10
GPT  78  70  81  73 /  90  30  10  10
PQL  80  68  82  71 /  80  30  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

SHORT TERM...PG
LONG TERM....DS
AVIATION...PG
MARINE...PG

In the hours before

Special weather statement, May 6, 5:47 AM CST, 57 minutes before
Special Weather Statement
National Weather Service New Orleans LA
647 AM CDT Sat May 6 2023

LAZ034>036-047-048-MSZ068-061230-
East Feliciana LA-Pointe Coupee LA-West Baton Rouge LA-
East Baton Rouge LA-West Feliciana LA-Wilkinson MS-
647 AM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of West Feliciana,
northern West Baton Rouge, Pointe Coupee, central East Feliciana,
northwestern East Baton Rouge Parishes in southeastern Louisiana and
southeastern Wilkinson Counties through 730 AM CDT...

At 646 AM CDT, Doppler radar was tracking a strong thunderstorm near
Krotz Springs, moving east at 65 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Zachary, New Roads, Jackson, St. Francisville, Livonia, Woodville,
Slaughter, Fordoche, Morganza, Wilson, Norwood, Wakefield, Spillman,
Batchelor and Lottie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3122 9127 3072 9095 3052 9173 3056 9176
      3061 9176 3062 9174 3066 9175 3067 9173
      3071 9173 3074 9176 3078 9176 3079 9178
TIME...MOT...LOC 1146Z 248DEG 57KT 3060 9182

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schlotz
Special weather statement, May 6, 6:05 AM CST, 39 minutes before
Special Weather Statement
National Weather Service New Orleans LA
705 AM CDT Sat May 6 2023

LAZ046>048-061230-
Iberville LA-West Baton Rouge LA-East Baton Rouge LA-
705 AM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of West Baton Rouge,
central Iberville and southwestern East Baton Rouge Parishes through
730 AM CDT...

At 704 AM CDT, Doppler radar was tracking a strong thunderstorm near
Butte La Rose, or 8 miles northeast of Catahoula, moving east at 55
mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baton Rouge, Plaquemine, Port Allen, Addis, Brusly, Rosedale, Grosse
Tete and Ramah.

This includes Interstate 10 in Louisiana between mile markers 128 and
155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3038 9163 3042 9163 3059 9120 3022 9115
      3020 9149 3023 9148 3024 9157 3032 9163
      3035 9163 3037 9164
TIME...MOT...LOC 1204Z 253DEG 46KT 3031 9162

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Schlotz
Special weather statement, May 6, 6:36 AM CST, 8 minutes before
Special Weather Statement
National Weather Service New Orleans LA
736 AM CDT Sat May 6 2023

LAZ035>037-046>048-071-081-083-MSZ068-069-061300-
Central Tangipahoa LA-Iberville LA-Northern Livingston LA-
St. Helena LA-Northern Tangipahoa LA-East Feliciana LA-
West Baton Rouge LA-East Baton Rouge LA-West Feliciana LA-
Wilkinson MS-Amite MS-
736 AM CDT Sat May 6 2023

...Strong thunderstorms will impact portions of eastern West
Feliciana, southeastern West Baton Rouge, St. Helena, northwestern
Livingston, East Feliciana, northeastern Iberville, west central
Tangipahoa and East Baton Rouge Parishes, Wilkinson and western Amite
Counties through 800 AM CDT...

At 736 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Adams to 6 miles southwest of Jackson
to near Plaquemine. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Plaquemine, Port Allen,
Jackson, Clinton, Liberty, Greensburg, Oak Hills Place, St. Gabriel,
Walker, Amite City, Brusly, Livingston, Centreville, Independence,
Woodville and Slaughter.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 151 and 166.
 Interstate 12 between mile markers 1 and 20.
 Interstate 55 in Louisiana between mile markers 39 and 48.
 Interstate 110 in Louisiana between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3067 9048 3061 9049 3027 9123 3075 9131
      3116 9155 3134 9106 3133 9106 3133 9103
      3135 9102 3133 9099 3135 9098 3135 9092
TIME...MOT...LOC 1236Z 275DEG 41KT 3110 9146 3075 9125 3026 9118

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Schlotz

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, East Baton Rouge

When
May 6, 6:44 AM CST
Where
East Baton Rouge County, 1.19 mi W of Greenwell Spgs
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$7,000
Reported by
Fire Department/Rescue
Coordinates
30.580, -91.020

Central FD reports multiple trees down in town. One tree fell on a trailer on Gemini Dr causing minor injuries to the occupant.

Thunderstorm Wind, Ascension

When
May 6, 6:47 AM CST
Where
Ascension County, Prairieville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.300, -90.970

Ascension SO reports trees down in Prairieville.

Thunderstorm Wind, Ascension

When
May 6, 6:49 AM CST
Where
Ascension County, 0.69 mi N of Gonzales
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.240, -90.920

Ascension sheriff's office reports trees down in Gonzales.

Thunderstorm Wind, Ascension

When
May 6, 6:54 AM CST
Where
Ascension County, 0.6 mi W of Gonzales Bishop Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
30.220, -90.860

Ascension sheriff's office reports trees down in St. Amant.

Thunderstorm Wind, Ascension

When
May 6, 6:56 AM CST
Where
Ascension County, 1.38 mi ENE of Sorrento
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.190, -90.850

Ascension sheriff's office reports trees down in Sorrento.

Thunderstorm Wind, Livingston

When
May 6, 6:59 AM CST
Where
Livingston County, Corbin
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
30.500, -90.850

Walker police reported tree down on Mayer St in Walker. Parish sheriff's office also confirmed additional trees also reported down throughout parish, but no details on locations.

Thunderstorm Wind, Livingston

When
May 6, 7:12 AM CST
Where
Livingston County, 0.6 mi E of Maurepas
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
30.300, -90.660

Trees down and damage to one camp from falling limbs in the town of Maurepas.

Thunderstorm Wind, St. John the Baptist

When
May 6, 7:22 AM CST
Where
St. John the Baptist County, 1.51 mi NNW of Reserve
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
30.090, -90.580

KAPS reported a wind gust of 56 kts.

Thunderstorm Wind, St. Charles

When
May 6, 7:27 AM CST
Where
St. Charles County, 0.6 mi W of Killona
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.000, -90.490

EM reports tree down and shed blown into street on Kilona dr.

Thunderstorm Wind, St. John the Baptist

When
May 6, 7:27 AM CST
Where
St. John the Baptist County, 1.51 mi NNE of La Place
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.090, -90.470

Tree down on power line on Lexington Dr in Laplace.

Thunderstorm Wind, St. Charles

When
May 6, 7:30 AM CST
Where
St. Charles County, 0.69 mi S of Gypsy
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
30.010, -90.470

Trees down on CCC Rd in Montz. Relayed via social media.

Thunderstorm Wind, St. Charles

When
May 6, 7:32 AM CST
Where
St. Charles County, 0.6 mi W of Paradis
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.880, -90.440

EM reports tree down on Old Spanish Trail in Paradis.

Thunderstorm Wind, Tangipahoa

When
May 6, 7:35 AM CST
Where
Tangipahoa County, 1.38 mi ENE of Baptist
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.510, -90.510

Trees down on Crapanzano Rd and Randall Rd in Hammond.

Thunderstorm Wind, St. Charles

When
May 6, 7:38 AM CST
Where
St. Charles County, 0.6 mi W of Mimosa Park
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.920, -90.340

Tree down in Luling on Barton Drive.

Thunderstorm Wind, Jefferson

When
May 6, 7:50 AM CST
Where
Jefferson County, 1.51 mi SSW of Bridgedale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
29.950, -90.210

Damage to roof and shed on Camille drive.

Thunderstorm Wind, Jefferson

When
May 6, 7:52 AM CST
Where
Jefferson County, 0.6 mi E of Metairie
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
29.980, -90.140

Jefferson Parish sheriff's office reports tree down on Hollywood drive in Metairie.

Thunderstorm Wind, St. Tammany

When
May 6, 7:57 AM CST
Where
St. Tammany County, 2.38 mi E of Houltonville
Measured
52 kt (60 mph) estimated gust
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
30.400, -90.130

Multiple trees down and one power pole snapped on scotch Pine street. Relayed via social media.

Thunderstorm Wind, St. Tammany

When
May 6, 7:59 AM CST
Where
St. Tammany County, 1.79 mi E of Houltonville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.400, -90.140

Trees and power lines down near Penns Chapel road.

Thunderstorm Wind, St. Tammany

When
May 6, 7:59 AM CST
Where
St. Tammany County, 2.74 mi SE of Goodbee
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.470, -90.170

Off duty employee estimated 60 mph winds off of highway 1077.

Thunderstorm Wind, Orleans

When
May 6, 8:00 AM CST
Where
Orleans County, 0.6 mi E of Vieux Carre
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Public
Coordinates
29.970, -90.070

Half a tree down across the road near Miro and Esplanade. Estimated the downed half is at least 1 foot diameter from picture. Relayed via social media.

Thunderstorm Wind, St. Tammany

When
May 6, 8:23 AM CST
Where
St. Tammany County, 1.5 mi NNW of Talisheek
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
30.550, -89.880

Uprooted trees and large branches down on Ogise Richardson road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2023Every state in 2023This day in weather historyWarnings in Louisiana, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104516, 1104517, 1104518, 1104520, 1104521, 1104523, 1104524, 1104547, 1104526, 1104527, 1104528, 1104529, 1104531, 1104532, 1104533, 1104536, 1104538, 1104539, 1104548, 1104541, 1104546.